PURPOSE: Cetuximab inhibits the epidermal growth factor receptor (EGFR), and papulopustular eruptions is a frequent side effect. Vitamin K3 (menadione) has preclinically shown to be a potential activator of the EGFR by phosphorylating the receptor (pEGFR). The present randomised study investigated the effect of a vitamin K3 cream on cetuximab-induced rash.
MATERIALS AND METHODS: Thirty patients were included in this double-blinded placebo-controlled trial. Patients receiving cetuximab 500 mg/m(2) every second week plus chemotherapy for metastatic cancer were included. In each patient, vitamin K3 cream and placebo were applied twice daily on two separate areas of the skin of minimum 10 × 10 cm for up to 2 months. Papulopustular eruptions were evaluated clinically and monitored by clinical photos. Skin biopsies, from ten patients taken before and after 1 month of treatment from each treatment area, were stained for EGFR and pEGFR.
RESULTS: Application of vitamin K3 cream twice daily during treatment with cetuximab did not reduce the number of papulopustular eruptions, and this was independent of the use of systemic tetracycline. No significant changes in the staining of EGFR or pEGFR were observed in the skin of the vitamin K3-treated area compared to the placebo area.
CONCLUSION: The present data do not support any clinical or immunohistochemical benefit of using vitamin K3 cream for cetuximab-induced rash.